Alert archive / North Carolina / Freeze Warnings in 2018
Freeze Warning 3, NWS Raleigh, NC
NWS Raleigh, NC issued this freeze warning at Oct 21, 2018, 8:53 PM EDT for 14 counties in North Carolina. It took effect at Oct 22, 2018, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2018, 8:53 PM EDT (00:53 UTC)
- In effect from
- Oct 22, 2018, 12:00 AM EDT
- Expired
- Oct 22, 2018, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630 WWUS72 KRAH 220053 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 853 PM EDT Sun Oct 21 2018 ...FREEZE WARNING FOR THE WESTERN PIEDMONT ALONG WITH A FROST ADVISORY FOR THE COASTAL PLAIN AND SANDHILLS... .Canadian high pressure will build into central North Carolina this evening, depositing a chilly and dry air mass into our region. Surface winds have already become calm, permitting temperatures to fall into the 30s. NCZ007-021>024-038>040-073>076-083-084-221200- /O.UPG.KRAH.FR.Y.0004.181022T0400Z-181022T1300Z/ /O.NEW.KRAH.FZ.W.0003.181022T0400Z-181022T1300Z/ Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham- Stanly-Montgomery-Moore-Lee-Anson-Richmond- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Albemarle, Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, Rockingham, Hamlet, and East Rockingham 853 PM EDT Sun Oct 21 2018 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT MONDAY... The National Weather Service in Raleigh has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM EDT Monday. The Frost Advisory is no longer in effect. * TEMPERATURES...As low as 30 degrees. * TIMING...Freezing temperatures will occur after midnight through daybreak. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NCZ008>011-025>028-041>043-077-085-086-221200- /O.CON.KRAH.FR.Y.0004.181022T0400Z-181022T1300Z/ Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Wake-Johnston-Wilson-Harnett-Scotland-Hoke- Including the cities of Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Rocky Mount, Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, Benson, Coats Crossroads, New Hope, Wilson, Dunn, Anderson Creek, Timberlake, Duncan, Erwin, Angier, Lillington, Laurel Hill, Laurinburg, Antioch, Ashley Heights, Raeford, Rockfish, and Silver City 853 PM EDT Sun Oct 21 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT MONDAY... * TEMPERATURES...Ranging between 33 and 36 degrees. * TIMING...Frost producing temperatures will occur after midnight through daybreak. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A frost advisory means that frost is possible. Sensitive outdoor plants may be damaged if left uncovered. && $$
2 follow-up statements
984 WWUS72 KRAH 220737 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 337 AM EDT Mon Oct 22 2018 ...FREEZE WARNING FOR THE WESTERN PIEDMONT ALONG WITH A FROST ADVISORY FOR THE COASTAL PLAIN AND SANDHILLS... .Canadian high pressure overhead has deposited a cold dry air mass into central NC. This will result in early morning temperatures between 30 and 35 degrees across most of the Piedmont as well as sections of the Coastal Plain and western Sandhills. NCZ007-021>024-038>040-073>076-083-084-221300- /O.CON.KRAH.FZ.W.0003.000000T0000Z-181022T1300Z/ Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham- Stanly-Montgomery-Moore-Lee-Anson-Richmond- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Albemarle, Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, Rockingham, Hamlet, and East Rockingham 337 AM EDT Mon Oct 22 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...As low as 30. * TIMING...Freezing temperatures will occur through daybreak. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NCZ008>011-025>028-041>043-077-085-086-221300- /O.CON.KRAH.FR.Y.0004.000000T0000Z-181022T1300Z/ Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Wake-Johnston-Wilson-Harnett-Scotland-Hoke- Including the cities of Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Rocky Mount, Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, Benson, Coats Crossroads, New Hope, Wilson, Dunn, Anderson Creek, Timberlake, Duncan, Erwin, Angier, Lillington, Laurel Hill, Laurinburg, Antioch, Ashley Heights, Raeford, Rockfish, and Silver City 337 AM EDT Mon Oct 22 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...Ranging between 33 and 36 degrees. * TIMING...Frost producing temperatures will occur through daybreak. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A frost advisory means that frost is possible. Sensitive outdoor plants may be damaged if left uncovered. && $$
049 WWUS72 KRAH 221254 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 854 AM EDT Mon Oct 22 2018 NCZ007-021>024-038>040-073>076-083-084-221400- /O.EXP.KRAH.FZ.W.0003.000000T0000Z-181022T1300Z/ Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham- Stanly-Montgomery-Moore-Lee-Anson-Richmond- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Albemarle, Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, Rockingham, Hamlet, and East Rockingham 854 AM EDT Mon Oct 22 2018 ...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... Temperatures will continue to rise above freezing through the morning. $$ NCZ008>011-025>028-041>043-077-085-086-221400- /O.EXP.KRAH.FR.Y.0004.000000T0000Z-181022T1300Z/ Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Wake-Johnston-Wilson-Harnett-Scotland-Hoke- Including the cities of Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Rocky Mount, Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, Benson, Coats Crossroads, New Hope, Wilson, Dunn, Anderson Creek, Timberlake, Duncan, Erwin, Angier, Lillington, Laurel Hill, Laurinburg, Antioch, Ashley Heights, Raeford, Rockfish, and Silver City 854 AM EDT Mon Oct 22 2018 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... Temperatures will continue to rise through the morning. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this freeze warning went out at Oct 21, 8:01 PM EDT, 52 minutes earlier.
Area forecast discussion, Oct 21, 8:01 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 801 PM EDT Sun Oct 21 2018 .SYNOPSIS... Chilly high pressure will build across the middle Atlantic states through early Monday, then offshore. A dry cold front will cross the area Tuesday night, followed by another high pressure system that will build into the region on Wednesday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 400 PM Sunday... High pressure continues to pull east this afternoon, and is currently located over the Missouri/ Kentucky border. This is thanks to the upper level trough axis exiting the region to the east. Winds have quickly fallen off this afternoon as the pressure gradient has relaxed. Overnight tonight into Monday morning surface high pressure will pull east and settle overhead. Have decided to keep the frost advisory as is for this issuance as high pressure will likely not move far enough east fast enough allowing light winds to remain over the Coastal Plain. The other concern was whether a freeze warning would be needed across our western zones. Winds look to decouple here by midnight and with clear skies efficient radiational cooling looks likely. Guidance has kept lows above freezing with some patchy 32 degrees in the rural western zones. The deciding factor to hold against the freeze warning was a slow warming in the 850 mb temperatures. This slow warming is supported with the 850 mb 12z hand analysis which shows the trough axis already offshore. A slow warming in the low level thermal profiles were then seen towards Missouri and Kansas. Either way, frost will be possible across most of central North Carolina tonight. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... As of 400 PM Sunday... Monday morning, patches to areas of frost will slowly give way to warming temperatures as sunrise occurs. Surface high pressure will remain centered overhead, but will slowly loose cohesion as the ageostrophic convergence pulls east. 850 mb temperatures will also moderate allowing high temperatures to rise into the 60s for all of central North Carolina. Clear skies and no precipitation is forecast Monday given the extremely dry air mass (PWATs around 0.4"). && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 215 PM Sunday... Through Thursday: Cool, dry weather will continue through mid-week. The surface high will continue to ridge westward into the Carolinas. An upper level shortwave trough is expected to pass over the region on Tuesday/Tuesday night, but the only impact expected is some increased cloud coverage. The dry surface cold front will push through as well, bringing a reinforcing shot of cold air into the region Wednesday night/Thursday. Temperatures will be near normal on Tuesday, with highs in the mid 60s to low 70s and lows Tuesday night in the low to mid 40s, but will depend on the progression of the cold front into the NW portions of the area. (For reference, normal highs are in the upper 60s to low 70s and normal lows are in the mid to upper 40s). Temperatures will then decrease once again Wednesday and Thursday in response to the Canadian high ridging southward into the region. Highs in the low to mid 60s Wednesday and mid to upper 50s on Thursday. Lows will generally hold steady in the mid 30s north to low 40s south. Thursday night through Saturday night: Increasing likelihood of wet and cool weather for this part of the forecast period. Forecast confidence is still not very high. Generally, expect a shortwave aloft to swing through the Southeast US Thursday into Friday night while a trailing wave/low strengthens as it dives south through the northern High Plains and Midwest, toward the Gulf Coast. The deepening trough and closed low are expected to be to our west on Saturday, while the axis of moisture/precipitation is expected to shift eastward over the Atlantic. At the surface, the low over the Gulf (associated with the initial s/w aloft) will strengthen as it migrates eastward along the Gulf coast then northeast along the SE US Coast. Although the timing is off between the models, consensus is that it will stay along or just off the Mid-Atlantic coast. The surface high will continue ridging south-southwestward into NC, thus strengthening the pressure gradient and amplifying winds over the area. Temperatures will depend greatly on the placement of the low and the cloud cover and precipitation, but generally expect below normal temperatures to continue, cooler NW and warmer SE and slightly moderating through the period. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 755 PM Sunday... Expansive, continental polar high pressure, analyzed from the mid MS Valley to the middle Atlantic coast this evening, will build directly over cntl NC through early Mon, then offshore by Mon night. The presence of this cold and dry high pressure will result in (a high confidence of) VFR conditions, with light and variable winds as the center of the high passes overhead. Outlook: A strong low pressure system is forecast to track across the nrn Gulf of Mexico, then northeastward along the East Coast, later this week and next weekend. Cool, wet, and breezy/windy conditions will likely result in cntl NC by the end of the forecast period (Friday), and particularly during the Fri night and Sat time period. && .RAH WATCHES/WARNINGS/ADVISORIES... Frost Advisory from midnight tonight to 9 AM EDT Monday for NCZ007>011-021>028-038>043-073>077-083>086. && SYNOPSIS...Haines/MWS NEAR TERM...Haines SHORT TERM...Haines LONG TERM...KCP AVIATION...MWS
Hazardous weather outlook, Oct 21, 2:54 PM EDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 254 PM EDT Sun Oct 21 2018 NCZ007>011-021>028-038>043-073>077-083>086-221900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond- Scotland-Hoke- 254 PM EDT Sun Oct 21 2018 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT MONDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-088-089-221900- Wayne-Cumberland-Sampson- 254 PM EDT Sun Oct 21 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in North Carolina, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.